Alert archive / South Carolina / Severe Thunderstorm Warnings in 2003

Severe Thunderstorm Warning 130, NWS Charleston, SC

August 16, 2003Colleton County, Dorchester County, South Carolina

NWS Charleston, SC issued this severe thunderstorm warning at Aug 16, 2003, 3:06 PM EDT for Colleton County, Dorchester County, South Carolina. It was in force for 54 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 16, 2003, 3:06 PM EDT (19:06 UTC)
Expired
Aug 16, 2003, 4:00 PM EDT
In force
54 min
Issued by
NWS Charleston, SC
Area
Counties, with a storm outline in the text

Counties Colleton County, SC, Dorchester County, SC

The radar

The Charleston,SC radar (KCLX), 77 km from the middle of the area, began a volume at 19:06 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Charleston AFB, SC (KCHS), launched 12:00Z, 7.1 hours before the alert went out and 32 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Charleston AFB, SC at 12:00Z on 2003-08-16Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 210 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Charleston AFB, SC at 12:00Z on 2003-08-16The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -10 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
210 J/kg
Mixed-layer CIN
-48 J/kg
Mixed-layer LCL
903 m above ground
0-6 km bulk shear
3 kt
0-1 km storm-relative helicity
-10 m²/s²
0-3 km storm-relative helicity
-5 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS52 KCHS 161906
SVRCHS
SCC029-035-162000-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE CHARLESTON SC
306 PM EDT SAT AUG 16 2003

THE NATIONAL WEATHER SERVICE IN CHARLESTON HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  DORCHESTER COUNTY IN SOUTHEAST SOUTH CAROLINA...
  COLLETON COUNTY IN SOUTHEAST SOUTH CAROLINA...

* UNTIL 400 PM EDT

* AT 305 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING LARGE HAIL AND DAMAGING
  WINDS OVER CANADYS...OR ABOUT 9 MILES SOUTH OF SAINT GEORGE...
  MOVING EAST AT 25 MPH.

* SOME LOCATIONS IN OR NEAR THE PATH OF THE STORM INCLUDE...
  CANADYS...
  COTTAGEVILLE AND ROUND O...
  DORCHESTER...
  GIVHANS AND RIDGEVILLE...
  KNIGHTSVILLE AND JEDBURG...

BE ALERT FOR RAPIDLY CHANGING WEATHER CONDITIONS AS STORMS APPROACH.
SEEK SHELTER IN A STURDY BUILDING AND STAY AWAY FROM WINDOWS.

LAT...LON 3284 8022 3293 8062 3316 8057 3327 8039
          3302 8015 3290 8007

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Charleston, SC wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 16, 2:45 PM EDT, 21 minutes earlier.

Area forecast discussion, Aug 16, 2:45 PM EDT, 21 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHARLESTON SC
245 PM EDT SAT AUG 16 2003

A WEAK SHORT WAVE MOVING ACROSS ERN CAROLINAS THIS AFTERNOON WITH A
SLIGHTLY STRONGER SHORT WAVE MOVING OUT OF ERN TN THIS EVENING AND
DURING THE OVERNIGHT TIME FRAME. AS A RESULT WILL NOT LIMIT
CONVECTION TO EARLY EVENING. ON SUNDAY...EAST COAST UPPER LEVEL TROF
BEGINS SETTING UP AGAIN AND WILL BE THE DOMINANT WEATHER FEATURE
THROUGH MUCH OF NEXT WEEK. SHORT WAVE ENERGY WILL CONTINUE TO MOVE
ACROSS THE SE STATES WITH THE NEXT IMPULSE MOVING THRU THE AREA SUN
EVENING/SUN NIGHT. ADDITIONAL IMPULSES WILL ROTATE AROUND THE BASE
OF THE TROF INTO THE MIDDLE OF NEXT WEEK WHICH WILL MAKE TIMING A
LITTLE DIFFICULT TO PIN DOWN THE PRECIP. A MOIST UNSTABLE SW FLOW
WILL CONT OVER THE AREA AHEAD OF SFC FRONT INTO THE FIRST PART OF
NEXT WEEK. MODELS TRY TO BRING THE SURFACE COLD FRONT THRU SC AND GA
ON TUES...ACTUALLY TAKING IT S OF THE ALTAMAHA RIVER. STILL A LITTLE
SKEPTICAL ABOUT FRONT HOLDING TOGETHER THAT FAR SOUTH. WITH THE
UNSETTLED WEATHER PATTERN OVER THE AREA...WILL CONTINUE MAINLY
SCATTERED SHOWERS AND TSTMS THRU THE PERIOD AND NOT TRY TO PIN DOWN
AFTERNOON AND EVENING.

HIGH TEMPS WILL REMAIN NEAR NORMAL NEXT COUPLE OF DAYS WHILE LOWS
WILL BE A COUPLE OF DEGREES ABOVE NORMAL. MODELS SUGGESTING THAT
HIGH TEMPS WILL BE A CUPLE DEGREES BELOW NORMAL AFTER TUES AS
THICKNESSES HAVE SHOWN A SLIGHT DECREASE.

MARINE...SOUTHWESTERLY FLOW WILL CONTINUE AS HIGH PRESSURE REMAINS
IN CONTROL OVER THE WATERS THROUGH MONDAY. MODELS ARE INDICATING A
FRONT MOVING THROUGH THE AREA ON TUESDAY...SAGGING WELL SOUTH OF THE
WATERS BY TUESDAY. GIVEN THE CLIMATOLOGICAL UNLIKELIHOOD OF SUCH AN
EVENT...HAVE GONE WITH A COMPROMISE OF CONTINUED SOUTH-SOUTHWEST
WINDS OVER THE GA WATERS...WITH A VARIABLE WIND OVER THE SC WATERS.
CONFIDENCE IS NOT EXTREMELY HIGH IN EITHER SOLUTION AT THIS POINT.
NO FLAGS.

.CHS...
GA...NONE.
SC...NONE.

30/JR
Hazardous weather outlook, Aug 16, 3:49 AM EDT, 11 hours 17 minutes before
AMZ330-350-352-354-374-GAZ087-088-099>101-114>119-137>141-SCZ040-
042>045-047>051-160945-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CHARLESTON SC
349 AM EDT SAT AUG 16 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST SOUTH CAROLINA...
SOUTHEAST GEORGIA AND THE ADJACENT COASTAL WATERS FROM SOUTH SANTEE
RIVER SOUTH CAROLINA TO ALTAMAHA SOUND GEORGIA.

.DAY ONE...TODAY AND TONIGHT.
.RIVER FLOODING...RIVER FLOOD WARNINGS ARE IN EFFECT FOR THE EDISTO
RIVER AT GIVHANS FERRY...THE SAVANNAH RIVER AT CLYO...THE LOWER
SANTEE AT JAMESTOWN...THE OHOOPEE RIVER AT REIDSVILLE AND THE
OGEECHEE RIVER AT EDEN. PLEASE REFER TO THE LATEST RIVER FLOOD
STATEMENT FOR ADDITIONAL INFORMATION.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.
RIVER FLOODING...RIVER FLOODING WILL CONTINUE FOR THE AFOREMENTIONED
RIVERS. PLEASE REFER TO THE LATEST RIVER FLOOD STATEMENT AND THE
LATEST RIVER FORECAST FOR ADDITIONAL INFORMATION.

.SPOTTER INFORMATION STATEMENT...
SKYWARN SPOTTER ACTIVATION WILL NOT BE REQUIRED TODAY OR TONIGHT.

In the hours before

Special weather statement, Aug 16, 2:12 PM EDT, 54 minutes before
SCZ044-045-161915-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON SC
212 PM EDT SAT AUG 16 2003

...STRONG THUNDERSTORMS WILL IMPACT BERKELEY COUNTY AND DORCHESTER
COUNTY INCLUDING LAKE MOULTRIE THROUGH 315 PM EDT...

AT 212 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
CENTERED 5 MILES NORTHEAST OF DUNCAN CHAPEL...OR ABOUT 12 MILES NORTH
OF SAINT GEORGE...MOVING EAST AT 15 MPH. THIS WILL AFFECT AREAS IN
AND AROUND REEVESVILLE...MOUNT ZION...DUNCAN CHAPEL...SPRING HILL...
SANDRIDGE...EBENEZER...HUSSERTOWN...BLACK CREEK...PRIOLEAU...
MOOREFIELD...EADYTOWN...CROSS ROADS AND BONNEAU THROUGH 315 PM EDT.

HAIL UP TO ONE HALF INCH IN DIAMETER...EXCESSIVE CLOUD-TO-GROUND
LIGHTNING AND GUSTY WINDS OF 35 TO 45 MPH CAN BE EXPECTED.

THUNDERSTORMS POSE A VARIETY OF THREATS TO BOATER SAFETY. YOUR BEST
COURSE OF ACTION DURING A THUNDERSTORM IS TO SEEK SAFE HARBOR...BUT
IF YOU ARE CAUGHT ON THE OPEN LAKE WATER...STAY BELOW DECK...AND IF
POSSIBLE...AWAY FROM UNGROUNDED METAL OBJECTS.

The office that day

Everything else NWS Charleston, SC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 16, 5:49 PM EDTFlash Flood WarningCHSJasper86 min
Aug 16, 6:19 PM EDTSevere Thunderstorm WarningCHSJasper56 min
Aug 16, 7:11 PM EDTFlash Flood WarningCHSHampton2 hr

Nearby

Severe Thunderstorm Warnings in South Carolina, 2003Every severe thunderstorm warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.